Herbal toxicity: A case report of toxicity with Colchicum autumnale in a 44-year-old man

Document Type : Case Report

Authors

1 Toxicological Research Center, Excellence Center of Clinical Toxicology, Department of Clinical Toxicology, Loghman Hakim Hospital, Shahid Beheshti University of Medical Sciences, Tehran, Iran

2 Student Research Committee, School of Medicine, Shahroud University of Medical Sciences, Shahroud, Iran

3 Clinical Research Development Unit, Imam Hossein Hospital, Shahroud University of Medical Sciences, Shahroud, Iran

Abstract

Background and aims: Colchicum autumnale contains an alkaloid called colchicine, which blocks the cell division by inhibiting mitosis. This study investigated a patient who was poisoned with C. autumnale in Iran.
Description: The patient was a 44-year-old man who came to the emergency poisoning ward after a day of hiking and eating soup. He presented with severe nausea and vomiting. The patient was admitted to the ICU two days later with general toxic conditions, complaining of chest pain, nausea, vomiting and shortness of breath. The laboratory tests showed elevated liver enzymes and pancytopenia. He developed respiratory distress and physician had to intubate him. He was treated with antibiotics, GCSF for pancytopenia and antioxidant to protect the liver.
Conclusion: The patient responded to broad spectrum antibiotic, antifungal and GCSF. Paying attention to the patient’s history was the key to appropriate diagnosis

Keywords

Main Subjects


1.Finkelstein Y, Aks SE, Hutson JR, Juurlink DN, Nguyen P, Dubnov-Raz G, Pollak U, Koren G, Bentur Y. Colchicine poisoning: the dark side of an ancient drug. Clinical toxicology. 2010 Jun 1;48(5):407-14.
2. Stern N, Kupferschmidt H, Meier-Abt PJ. Follow-up and therapy of acute colchicine poisoning. Praxis. 1997 May;86(22):952-6.
3.Rollot F, Pajot O, Chauvelot-Moachon L, Nazal EM, Kélaïdi C, Blanche P. Acute colchicine intoxication during clarithromycin administration. Annals of Pharmacotherapy. 2004 Dec;38(12):2074-7.
4.Akdag I, Ersoy A, Kahvecioglu S, Gullulu M, Dilek K. Acute colchicine intoxication during clarithromycin administration in patients with chronic renal failure. Journal of nephrology. 2006;19(4):515-7.
5. Hirayama I, Hiruma T, Ueda Y, Doi K, Morimura N. A critically ill patient after a colchicine overdose below the lethal dose: a case report. Journal of medical case reports. 2018 Dec;12(1):191.
6. Maxwell MJ, Muthu P, Pritty PE. Accidental colchicine overdose. A case report and literature review. Emergency Medicine Journal. 2002 May 1;19(3):265-6.
7.` Klintschar M, Beham-Schmidt C, Radner H, Henning G, Roll P. Colchicine poisoning by accidental ingestion of meadow saffron (Colchicum autumnale): pathological and medicolegal aspects. Forensic science international. 1999 Dec 20;106(3):191-200.
8. Sundov Z, Nincevic Z, Definis-Gojanovic M, Glavina-Durdov M, Jukic I, Hulina N, Tonkic A. Fatal colchicine poisoning by accidental ingestion of meadow saffron-case report. Forensic science international. 2005 May 10;149(2-3):253-6.
9. N. Stern, H. Kupferschmidt, P.J. Meier-Abt, Follow-up and therapy of acute colchicine poisoning, Schweiz. Rundsch. Med. Prax. 86 (1997) 952–956.